UHS has two units dedicated to preventing violence and supporting survivors
What you need to know about synthetic marijuana
These drugs called K2/spice (or black mamba, bliss, genie, etc… there are so many names…) are plant materials or herbs that are laced with delta-9-tetrahydrocannabinol (THC), the active ingredient in marijuana. It is usually smoked, but can also be eaten or made into a tea. These substances are much more potent than marijuana, and different batches may have different potencies. They may lead to similar effects as marijuana, but can also lead to paranoia, panic attacks, increased heart rate, increased blood pressure, and (as the people who went to the hospital last week can attest) nervous system depression. There are many reports of death from K2/spice.
The use of K2/spice has been increasing in the past few years. Luckily, it looks as if its use has decreased among adolescents. The percent of teens saying they used any synthetic cannabinoid in the past 12 months now stand at 3% of 8thgraders, 4% of 10th graders, and 5% of 12th graders.
Synthetic cannabinoids may be sold in stores legally (often marked “not for human consumption”) and found in gas stations and head shops as well as online. The original drugs marketed as synthetic cannabinoids are illegal (and President Obama signed the Synthetic Drug Abuse Prevention Act into law in 2012) but this whole thing is hard to enforce. When a drug is made illegal, its chemical compound (for example, 1-pentyl-3-(1-naphthoyl) indole) is what is made illegal. However, the tricky drug dealers are one-step ahead and make a minor change to the chemical compound to make a “new drug” that has not been made illegal yet. These small alterations can also change some of the medical consequences of the drug. If only these chemistry-minded dealers used their powers for good! Sigh.
Just like with any drug (and liked I blogged about with Molly), the person who uses it is putting their life in the hands of a drug dealer. Since there is no oversight in its production, synthetic cannabinoids may be laced with chemicals other than THC as well, like Benadryl, acetaminophen, etc. You never truly know what you’re getting.
It’s worth repeating: If you have purchased any of these products in the past month, do not use it. If you have used any of these products, and start experiencing severe, unexplained bleeding or bruising, please have someone take you to the hospital immediately or call 911. Do not walk or drive yourself. Tell your health care providers about the possible link between your symptoms and synthetic cannabinoid use.
If you are concerned that someone you know has a problem with any drug, talk to your healthcare provider. SAMHSA (Substance Abuse and Mental Health Services Administration) also has a helpline that provides 24-hour free and confidential treatment referral and information about mental health and/or substance use disorders, prevention, and recovery.